Hail, Pine
- When
- September 21, 5:15 PM CST to 5:16 PM CST
- Where
- Pine County, 5.76 mi ESE of Cloverdale
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.992, -92.617
A cold front moved through the Northland on the 21st and led to isolated to scattered thunderstorms across the region. While most of the storms remained sub-severe, one storm did produce nickel-sized hail over a state park.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
A cold front moved through the Northland on the 21st and led to isolated to scattered thunderstorms across the region. While most of the storms remained sub-severe, one storm did produce nickel-sized hail over a state park. Otherwise, the event was unremarkable.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 21, 2:16 PM CST, 2 hours 59 minutes earlier.
Area Forecast Discussion National Weather Service Duluth MN 316 PM CDT Sat Sep 21 2019 .SHORT TERM...(This evening through Sunday night) Issued at 316 PM CDT Sat Sep 21 2019 Strong to severe thunderstorms are possible this afternoon and evening as breaks in the cloud cover ahead of a cold front and increasing instability will develop across the region. As of 20z/3 PM this afternoon, some percolation evident in the reflectivity and GOES-16 IR imagery was observed, with an area of thunderstorms near the Brainerd Lakes area and to the south over central Minnesota. Mixed-layer CAPE values of 1500 to 2500 J/kg, as well as deep-layer shear of 35 to 45 knots shows an environment capable of generating strong to severe storms, especially over east-central Minnesota and northwest Wisconsin. Moreover, a veering low-level wind profile and 0-1 km bulk shear magnitudes of 30 to 35 knots will provide enough shear to support at least a low potential for tornadoes over these areas if storms can become surface based, which appears very possible. Some decent moisture transport ahead of the front will also support some heavy rainfall with these thunderstorms, which could lead to a threat of flooding. As the front passes through this evening, shower and thunderstorm coverage should diminish. Sunday is looking mostly dry across the Northland. However, an upper-level low will translate eastward during the day, and bring chances of rain showers and an isolated thunderstorm in the afternoon and evening. Instability looks very modest on Sunday, but can't rule out a small chance of a thunderstorm. Severe weather is not expected. Northwest Wisconsin looks to remain under chances of rain showers through Sunday night. .LONG TERM...(Monday through Saturday) Issued at 245 PM CDT Sat Sep 21 2019 A dry start to the week as a mid-level ridge moves across the Upper Great Lakes, with southwest flow at low levels leading to mild temperatures. Sunny with highs in the 60s to near 70 on Monday, increasing clouds with highs in the upper 60s to mid 70s on Tuesday. Late Tuesday afternoon a cold front approaches from the northwest ahead of a broad longwave trough across the northern Great Plains. This trough will lead to strong broad-scale lift, with a chance for showers and thunderstorms late Tuesday afternoon, then showers and a few storms likely Tuesday night with wrap-around post-frontal showers lingering into Wednesday. Cooler with gusty west winds in the wake of the cold front on Wednesday, highs in the upper 50s to low 60s. A brief period of dry weather Wednesday evening into Thursday, then another round of precipitation likely late-week into the weekend. The most likely timing for precipitation seems to be Friday into Friday night. Seasonable temperatures, with highs in the upper 50s to mid 60s. There does not appear to be a chance for widespread frost through next weekend. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1246 PM CDT Sat Sep 21 2019 MVFR ceilings for a time this afternoon before a broken line of showers and storms move across all terminals this afternoon into the early evening, which will cause periods of IFR ceilings and MVFR or worse visibility due to heavy rainfall rates. Clouds then clear out partially this evening leading to a period of VFR conditions in the wake of the storms, but MVFR fog/stratus will then develop late tonight at most sites, with a period of IFR or worse fog possibly at DLH and HIB towards Sunday morning. Conditions should improve to MVFR or VFR by mid Sunday morning. Strong winds out of the south to southwest at 10 to 15 knots with gusts around 25 knots this afternoon, becoming southwest to west around 10 knots overnight into Sunday. && .MARINE... Issued at 245 PM CDT Sat Sep 21 2019 Increasing south to southwest winds tonight at 10 to 15 knots across western Lake Superior, with winds approaching 20 knots along parts of the south shore Sunday as winds turn more westerly. The wind forecast has diminished slightly today, and so the risk for a small craft advisory being needed has lowered. A round of storms possible late afternoon into this evening, then clearing. Fog returns on Sunday night, then clear skies on Monday with weak winds around 5 knots out of the west. && .PRELIMINARY POINT TEMPS/POPS... DLH 54 65 48 68 / 70 10 20 0 INL 53 62 46 68 / 30 20 20 0 BRD 54 66 48 70 / 10 10 10 0 HYR 56 66 48 68 / 70 20 20 0 ASX 58 68 48 69 / 50 20 20 0 && .DLH WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. LS...Dense Fog Advisory until 10 PM CDT this evening for LSZ140>143. && SHORT TERM...JTS LONG TERM...JJM AVIATION...JJM MARINE...JJM
Hazardous Weather Outlook National Weather Service Duluth MN 252 PM CDT Sat Sep 21 2019 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-222000- Koochiching-North St. Louis-Northern Cook/Northern Lake- North Itasca-Central St. Louis-Southern Lake/North Shore- Southern Cook/North Shore-North Cass-South Itasca-South Cass- Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis- Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price- 252 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of northeast Minnesota and northwest Wisconsin. .DAY ONE...This afternoon and Tonight Chances of strong to severe thunderstorms will continue through the early evening hours tonight. Threats with any severe storms include large hail, damaging wind gusts, isolated tornadoes, and heavy rainfall, which may lead to flooding. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is chance for thunderstorms in northern Minnesota on Tuesday afternoon, then across much of the Northland Tuesday night. Storms are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Skywarn spotters may be needed this afternoon and early evening, particularly over east-central Minnesota and into northwest Wisconsin. LSZ121-140>148-222000- Bayfield to Oak Point WI-Grand Portage to Grand Marais MN- Grand Marais to Taconite Harbor MN- Taconite Harbor to Silver Bay Harbor MN- Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN- Duluth MN to Port Wing WI-Port Wing to Sand Island WI- Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI- 252 PM CDT Sat Sep 21 2019 This Hazardous Weather Outlook is for portions of the Nearshore waters of western Lake Superior. .DAY ONE...This afternoon and Tonight There is a chance for strong to severe thunderstorms across parts of western Lake Superior late this afternoon into this evening. Storms are most likely around the Twin Ports, less likely north of Two Harbors. .DAYS TWO THROUGH SEVEN...Sunday through Friday There is a chance for thunderstorms late Tuesday into Tuesday night. Storms are not expected to be severe. JTS/JJM More information may be obtained at the following web address: http://www.weather.gov/duluth (all lower case)
Special Weather Statement
National Weather Service Duluth MN
444 PM CDT Sat Sep 21 2019
MNZ036>038-212215-
Pine-Carlton/South St. Louis-South Aitkin-
444 PM CDT Sat Sep 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN...
NORTHWESTERN PINE AND SOUTHWESTERN CARLTON COUNTIES...
At 443 PM CDT, a strong thunderstorm was near McGrath, or 20 miles
northwest of Hinckley, moving northeast at 45 mph.
Wind gusts up to 50 mph, penny size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Willow River around 510 PM CDT.
Moose Lake and Kettle River around 515 PM CDT.
Other locations impacted by this storm include Arthyde, Moose Lake
State Park, Ronald, Sturgeon Lake, Dads Corner, Denham and Finlayson.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4616 9325 4627 9337 4660 9286 4635 9261
4616 9306
TIME...MOT...LOC 2143Z 232DEG 37KT 4625 9321
JTSSpecial Weather Statement National Weather Service Duluth MN 458 PM CDT Sat Sep 21 2019 MNZ038-WIZ001-006-212245- Pine-Douglas-Burnett- 458 PM CDT Sat Sep 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHERN PINE...SOUTHWESTERN DOUGLAS AND NORTHEASTERN BURNETT COUNTIES... At 458 PM CDT, a strong thunderstorm was near Rutledge, or 13 miles north of Hinckley, moving east at 40 mph. Wind gusts up to 55 mph, dime size hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. This storm will be near... Willow River around 505 PM CDT. Askov around 510 PM CDT. Bruno around 520 PM CDT. Cloverton around 540 PM CDT. Other locations impacted by this storm include Markville, Cozy Corner, Grindstone Lake Pine County, Finlayson, Belden, Friesland, Banning State Park, Kingsdale and Kerrick. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. This storm may intensify, please monitor local media outlets for additional information and possible warnings from the National Weather Service. LAT...LON 4628 9305 4642 9221 4608 9218 4608 9305 TIME...MOT...LOC 2158Z 260DEG 35KT 4621 9294 JTS
Special Weather Statement
National Weather Service Duluth MN
500 PM CDT Sat Sep 21 2019
MNZ038-212230-
Pine-
500 PM CDT Sat Sep 21 2019
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN PINE COUNTY...
At 500 PM CDT, a strong thunderstorm was over Brunswick, or 16 miles
north of Cambridge, moving east at 30 mph.
Wind gusts up to 35 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.
This storm will be near...
Henriette around 525 PM CDT.
Pine City, Rock Creek and Brook Park around 530 PM CDT.
Other locations impacted by this storm include Greely, Beroun and
West Rock.
Seek shelter inside a sturdy building and away from windows until
this storm passes. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.
LAT...LON 4573 9314 4594 9314 4600 9299 4575 9285
4573 9298
TIME...MOT...LOC 2200Z 247DEG 24KT 4577 9332
JTSSpecial Weather Statement National Weather Service Duluth MN 519 PM CDT Sat Sep 21 2019 MNZ037-038-WIZ001-212245- Pine-Carlton/South St. Louis-Douglas- 519 PM CDT Sat Sep 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PINE...EASTERN CARLTON AND WEST CENTRAL DOUGLAS COUNTIES... At 519 PM CDT, a strong thunderstorm was near Willow River, or 26 miles southwest of Cloquet, moving northeast at 40 mph. Wind gusts up to 40 mph, half inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Cloquet, Carlton, Mahtowa, Barnum, Willow River, Wrenshall, Holyoke, Nemadji, Foxboro, Fond Du Lac Reservation, Sturgeon Lake, Pleasant Valley, Nickerson, Moose Lake State Park, Duquette, Harlis, Scotts Corner, and Jay Cooke State Park. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4631 9285 4641 9294 4673 9247 4642 9221 TIME...MOT...LOC 2218Z 230DEG 34KT 4640 9276 GSF
Special Weather Statement
National Weather Service Duluth MN
605 PM CDT Sat Sep 21 2019
WIZ001-212315-
Douglas-
605 PM CDT Sat Sep 21 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL DOUGLAS
COUNTY...
At 605 PM CDT, strong thunderstorms were along a line extending from
near Oliver, to near Hawthorne, to Dairyland, and moving northeast
at 55 mph.
Wind gusts up to 40 mph, half inch hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.
Locations impacted include...
Superior, Hawthorne, Lake Nebagamon, Maple, Poplar, Solon Springs,
Oliver, Gordon, Dairyland, Wisconsin Point, South Range, Bennett,
Wentworth, Amnicon Falls State Park, Pattison State Park, Blueberry,
Lyman Lake, and Saint Croix Flowage.
Seek shelter inside a sturdy building and away from windows until
these storms pass. Get off area lakes and seek shelter on shore in a
sturdy shelter or a hard topped vehicle.
LAT...LON 4619 9218 4644 9196 4661 9230 4663 9229
4671 9200 4657 9162 4624 9181
TIME...MOT...LOC 2304Z 242DEG 50KT 4661 9217 4647 9189 4620 9215
GSFSpecial Weather Statement National Weather Service Duluth MN 607 PM CDT Sat Sep 21 2019 MNZ038-WIZ006-212315- Pine-Burnett- 607 PM CDT Sat Sep 21 2019 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PINE AND CENTRAL BURNETT COUNTIES... At 607 PM CDT, a strong thunderstorm was near Danbury, or 22 miles east of Hinckley, moving northeast at 50 mph. Wind gusts up to 40 mph, half inch hail, heavy downpours, and frequent cloud to ground lightning can be expected with this storm. Locations impacted include... Webster, Webb Lake Wisconsin, Danbury, Oakland, Markville, Saint Croix State Park, Birch Island Lake, Riverside, and Yellow Lake. Seek shelter inside a sturdy building and away from windows until this storm passes. Get off area lakes and seek shelter on shore in a sturdy shelter or a hard topped vehicle. LAT...LON 4578 9260 4599 9265 4614 9219 4594 9205 TIME...MOT...LOC 2306Z 242DEG 50KT 4595 9249 GSF
The Duluth radar (KDLH), 99 km away, was scanning. The volume nearest the first event began at 23:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2019Every state in 2019This day in weather historyWarnings in Minnesota, September 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 857014.